Effects of dextromethorphan on electroconvulsive therapy

Authors


DEXTROMETHORPHAN is prescribed as an antitussive agent due to its cough-suppressant activity. It is also an N-methyl-D-aspartate (NMDA) antagonist. Animal studies have shown evidence that dextromethorphan can protect against NMDA-induced convulsions.1 However, there are no published reports regarding the effects of dextromethorphan on electroconvulsive therapy (ECT) in humans. We report a case of a chronic schizophrenic who took dextromethorphan because of the symptom of coughing during an ECT course and this agent remarkably influenced the therapeutic quality of the ECT.

A 40-year-old male schizophrenic has been hospitalized in our chronic ward for more than 15 years. He has been continuously treated with clozapine 400 mg/day. However, additional ECTs are required each year when his psychosis gets exacerbated. On 19 April 2004 the patient was admitted to the acute ward because of acute exacerbation of psychotic symptoms. Bilateral ECT three times a week were arranged. The ECT procedure was performed based on the American Psychiatric Association's ECT Task Force.2

On 21 April 2004 we administered his first ECT. The ECT device was Thymatron System IV (Somatics, Inc., IL). We used maximum sustained power (MSP) and postictal suppression index (PSI) as the ECT therapeutic markers. MSP is used to measure the highest average ictal amplitude, and the PSI reports the decrease percentage in ictal EEG amplitude immediately following seizure termination.3 These two indexes have been reported to be related to ECT clinical efficacy.3,4 The patient's concomitant medication was clozapine 400 mg per day. His initial four ECTs were performed smoothly. The MSPs of these four ECTs were all above 100 000 uV2 (range: 102 600 to 126 430 uV2) and the PSIs of these four ECTs ranged from 95.7% to 99.4 %. However, the patient was given dextromethorphan (30 mg) four times on 29 April 2004 because of the symptom of coughing. On the following day, we found that his fifth ECT MSP dropped down to 76598 uV2, his PSI was reduced to 95.2 %, and his seizure tonic and clonic motor responses were decreased. Therefore, we discontinued his dextromethorphan immediately. Interestingly, his sixth ECT MSP returned to 112 510 uV2, his sixth PSI was normalized up to 99.2%, and his seizure motor intensity was restored. After we stopped dextromethorphan, the patient received four more ECTs. Each ECT response was adequate. The MSPs of the latter four ECTs were all above 100 000 uV2 (range: 100 620 to 123 480 uV2), and the latter four PSIs ranged from 95.5% to 99.8%. His psychosis improved with the ECT.

Our case suggests that dextromethorphan can influence the therapeutic quality of ECT, as indicated by the indexes of MSP and PSI, in schizophrenics. This is consistent with the findings from animal studies that dextromethorphan possesses an anticonvulsant effect.1 The mechanism underlying the anticonvulsant effect of dextromethorphan has been suggested to be its antagonizing effect on glutamate,1 which is an excitatory amino acid neurotransmitter and can lead to seizures. If we had not discontinued the patient's dextromethorphan, he might not have had the following adequate therapeutic seizures. Physicians should be aware that dextromethorphan is a potential anticonvulsant and it should not be used during the course of ECT.

Received 20 June 2008; revised 2 September 2008; accepted 9 September 2008.

ACKNOWLEDGEMENT

The report was presented at the XIII World Congress of Psychiatry, Cairo, Egypt, 10–15 September 2005.

Ancillary